Archive for March 2011

Does ibuprofen cause renal tubular acidosis?

March 31, 2011, 10:37 pm

★★½☆☆

Life-threatening hypokalaemia associated with ibuprofen-induced renal tubular acidosis. Ng JL et al. Med J Aust March 2011;194:313-316.

Abstract

While use of NSAIDs such as ibuprofen has been associated with hyperkalemia (from decreased renal perfusion), the association between ibuprofen use and hypokalemia (from renal tubular acidosis) is less well known.  Only a handful of case reports have described this adverse …

Read More »

Dextromethorphan overdose and psychosis

March 31, 2011, 12:53 am

★★☆☆☆

Cough Syrup Psychosis. Amaladoss A, O’Brien S. CJEM 2011;13:53-56.

Abstract

This case report describes a 20-year-old woman who presented with “bizarre somatic delusions”,complaining that a physician had injected “Salium” into her anus.  She had disorganized thinking, dissociative perception, and paranoid ideation. She had been seen in the emergency department on 5 consecutive days complaining of sore throat, for which she …

Read More »

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

March 30, 2011, 12:00 am

★★★☆☆

“Spice” Girls: Synthetic Cannabinoid Intoxication. Schneir AB et al. J Emerg Med March 2011;40:296-299.

Abstract

This paper, from UC-San Diego, reports on two patients who presented to the emergency department after smoking a product labelled “Banana Cream Nuke”. It had been purchased at a convenience store and carried the warning “not for human consumption”.  The ingredients listed on the label …

Read More »

Performance-enhancing drug clenbuterol found in Chinese pork

March 28, 2011, 10:53 am

Maryn McKenna at wired.com reports today that over 4 million pounds of pork have been recalled by the central government in China because of possible contamination with the performance-enhancing stimulant clenbuterol. Cycling fans and followers of TPR will recall that in September, it was revealed that 2010 Tour de France winner Alberto Contador had tested positive for clenbuterol during …

Read More »

DAWN: ERs seeing more cases involving abuse of ecstasy

March 27, 2011, 1:28 pm

The Drug Abuse Warning Network issued a report this week documenting a 75% increase in emergency department visits involving ecstasy (MDMA) from the years 2004 – 2008.  Other findings included:

  • In 2008, ecstasy-related ED visits involved an average of 2.8 drugs.
  • Almost 80% of ecstasy-related ED visits involved at least one additional drug.
  • Marijuana, alcohol, and cocaine were the most

Read More »

Tox Tunes #45: Alice D. Millionaire (The Grateful Dead)

March 27, 2011, 12:02 pm

Our last “Tox Tunes” post (#44) was Steely Dan’s “Kid Charlemagne“, a song about August Owsley Stanley III, the “underground chemist” who supplied LSD during the 1960s and early 70s to a large part of the musical and countercultural scene on the west coast. This song by The Grateful Dead — from their self-titled first album — …

Read More »

Does dextromethorphan toxicity cause seizures?

March 25, 2011, 10:55 pm

★★½☆☆

Dextromethorphan Abuse Masquerading as a Recurrent Seizure Disorder. Majlesi N et al. Pediatr Emer Care 2011 March;27:210-211.

Abstract

This brief case report describes a 19-year-old woman diagnosed with new-onset seizure disorder after an episode of “shaking” and loss of memory for the event.  Workup, including head CT, toxicology screen (including phencyclidine), MRI, and electroencephalogram was negative. Two months later she …

Read More »

Ketamine abuse scars and damages the lower urinary tract

March 22, 2011, 5:37 pm

The Star Online (Malaysia) ran an interesting story this weekend about the damage ketamine abuse can do to the urinary system. As TPR reported previously:
Ketamine or a metabolite gets concentrated in the urine, causing inflammation, fibrosis, and decreased compliance of the urinary bladder.  Papillary necrosis has also been reported.  If scarring is extensive, severe . . .

Read More »

Methemoglobinemia in aluminum phosphide ingestion: an effect of toxin or treatment?

March 21, 2011, 8:41 pm

★½☆☆☆

Methemoglobinemia in aluminum phosphide poisoning. Shadnia S et al. Hum Exp Toxicol 2011 Mar;30(3):250-3.

Abstract

As TPR noted in a recent post, aluminum phosphide (AlP) is an agent commonly used for suicide in developing countries.  It is a strong gastrointestinal irritant, causing rapid onset severe vomiting and abdominal pain.  Phosphine — a colorless, flammable, highly toxic gas — is …

Read More »